Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Pocatello, ID

May 20, 2006Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2006, 3:04 PM MDT for Bonneville County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2006, 3:04 PM MDT (21:04 UTC)
Expired
May 20, 2006, 3:30 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:39 AM MDT, 11 hours 25 minutes earlier.

Area forecast discussion, May 20, 3:39 AM MDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT SAT MAY 20 2006

.DISCUSSION...CONVECTION REMAINING OVERNIGHT ALONG WESTERN HALF OF
FCST AREA THROUGH CENTRAL MTNS THIS MORNING. WV INDICATES STRONG
SHORTWAVE AXIS SWINGING NORTHEAST THROUGH NEVADA THIS MORNING.
TIMING OF SHORTWAVE AXIS ON SAT IMAGERY PUTS NORTHERN HALF OF FCST
AREA IN BEST CHANCE FOR CONVECTION THIS AFTN BUT BEST INSTABILITY
OVER EASTERN HALF. THUS LEFT MAINLY SCATTERED POPS OVER FCST AREA
WITH ISOLATED POPS IN SNAKE VALLEY. PWS AROUND .75 INCH ONCE
AGAIN...BUT THIS TIME SHEAR VALUES A BIT MORE IMPRESSIVE SO
STORMS MAY SEE SOME HAIL TODAY. WINDEX VALUES RUNNING AROUND 40
KTS SO GUSTY WINDS EXPECTED AS WELL. MODELS HAVE BEEN UNDERDOING
CONVECTION LINGERING INTO OVERNIGHT THUS LEFT POPS GOING TONIGHT.
DYNAMICS NOT AS IMPRESSIVE ON SUN BUT INSTABILITY STILL AVAILABLE
WITH SLIGHT CHANCE POPS MAINLY OVER HIGHER TERRAIN THROUGH
MON MORNING. MON STILL COULD BE A VERY INTERESTING DAY WITH NEG
TILT TROUGH STILL PROGGED TO LIFT NORTHEAST THROUGH FCST AREA.
MODELS HAVE SLOWED TIMING A LITTLE BIT BUT STILL LOOKS LIKE AN
AFTN/EVE EVENT FOR EAST IDAHO. COLD FRONT TIMING AROUND 00Z TUE.
ONCE TROUGH AXIS LIFTS THROUGH...SHOULD SEE POPS DECREASE IN
COVERAGE/INTENSITY FOR MUCH OF REMAINDER OF WEEK. NEXT UPPER LOW
REMAINS JUST OFFSHORE LEAVING FCST AREA IN RELATIVELY MOIST
SOUTHWEST FLOW. CHANCES FOR PRECIP MAINLY LIMITED TO AFTN
INSTABILITY...AIDED BY POORLY TIMED SHORTWAVES. BROADBRUSHED
MAINLY SLIGHT CHANCE POPS TUE AND BEYOND. DMH

&&

.AVIATION...CONVECTIVE SHOWERS AND THUNDERSTORMS CONTINUE TO BE THE
MAIN ISSUE TODAY AS A NEGATIVELY TILTED TROUGH MOVES UP INTO SE
IDAHO FROM NV.  AT PRESENT TIME...MOST SHOWERS ARE LOCATED IN THE
MAGIC VALLEY AND CENTRAL MTNS.  AS THE DAY PROGRESSES...EXPECT
SCATTERED SHOWERS TO SPREAD EASTWARD WITH THE MAJORITY OF THE
ACTIVITY OVER ELEVATED TERRAIN.  DSH

&&

.HYDROLOGY...MINOR TO MODERATE FLOODING CONTINUES ALONG VARIOUS
RIVERS IN EAST IDAHO. FLOOD WARNINGS REMAIN IN EFFECT FOR THE
PORNEUF RIVER IN BANNOCK COUNTY...THE BIG WOOD RIVER IN BLAINE
COUNTY...AND THE HENRYS FORK IN MADISON AND FREMONT COUNTIES.
THUNDERSTORMS TODAY MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY
PROVIDE ADDITIONAL SMALL RISES DUE TO RUNOFF ON AREA RIVERS AND
STREAMS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.
FLOOD WARNING CONTINUES FOR THE BIG WOOD RIVER AT HAILEY IN BLAINE
COUNTY.
FLOOD WARNING CONTINUES FOR THE HENRYS FORK NEAR REXBURG IN
MADISON AND FREMONT COUNTIES. PLEASE SEE HYDRO STATEMENTS FOR
FURTHER INFORMATION.
&&
Hazardous weather outlook, May 20, 5:32 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
532 AM MDT SAT MAY 20 2006

IDZ017>025-031-032-211145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
532 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
WITH LOCALIZED HEAVY RAIN AND GUSTY WINDS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. FLOOD WARNINGS CONTINUE FOR PORTIONS OF
EAST IDAHO. PLEASE SEE HYDRO STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. UNSETTLED
WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD
WITH SHOWERS OR THUNDERSTORMS FORECAST NEARLY EVERY DAY. A COLD
FRONT IS FORECAST TO MOVE THROUGH THE REGION ON MONDAY...BRINGING
COOLER TEMPERATURES TO EAST IDAHO FOR THE LATER PORTIONS OF THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:04 PM MDTSevere Thunderstorm WarningPIHBonneville26 min
May 20, 3:38 PM MDTSevere Thunderstorm WarningPIHBonneville52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.